WASHINGTON (AP) -- Asthma patients who take the drug Singulair should be watched carefully by their doctors for signs of a rare but serious complication called Churg-Strauss syndrome, drug-maker Merck & Co. advises.

Churg-Strauss syndrome is a tissue disorder that sometimes strikes adult asthma patients and, if untreated, can destroy organs.Merck said Thursday it has received fewer than 20 reports of Singulair patients developing symptoms of Churg-Strauss, out of 600,000 people worldwide who have tried the drug.

Merck has written 165,000 doctors and pharmacists to alert them to signs of the condition, including flu-like symptoms, rash, tingling or numbness of the arms and legs, or severe sinusitis. Some asthmatics experience worsening lung symptoms as pulmonary blood vessels become inflamed.

Merck also revised the drug's labeling to include the caution and to tell patients to alert their doctors to such symptoms.

There is no proof Singulair was to blame, Merck said. But many of the patients had been weaning themselves from other asthma medications called corticosteroids, which is a risk factor for the condition.

A competing asthma drug, Accolate, also warns about the rare complication.